I am frustrated and so upset. I don’t know what possessed me to do it, but today I researched a medicine I was on when I was described as OCD (I had a bug-related breakdown) and I don’t like what I found.
The side effects are impossible to explain on their own. The pill was Geodon and I took it three (four? They all run together) years ago for a few months at the highest dose to help me sleep and relax and stop freaking out. It’s an antipsychotic and my psychiatrist gave me samples of it because it was new and very expensive.
Every night after taking it I would be totally out of commission. I couldn’t move, but I couldn’t sleep. I’d be restless and exhausted, and my entire body hurt. My skin, my muscles, and even my bones felt like they were being chipped away at with small hammers. I would wake up early feeling fine, but I remember it taking less than 20 minutes to totally knock me down.
In order to sleep I had to have Matt rub my legs because they hurt and I couldn’t stand how painfull/restless/uncomfortable they were. They would twitch because I couldn’t keep them still but it hurt if I moved but it hurt if I stayed still. It was difficult to explain and very miserable. Also if I skipped a night I’d have an amphetamine-like effect. I stayed up ALL NIGHT and with energy and motivation. I got so much done, but the next day was even more miserable because for the whole day I couldn’t stay awake or shake the pain/discomfort. I went to class like that once. I couldn’t drive and had to have Mom take me because I wanted to get a good grade.
Anyway I explained all these awful things to the prescribing psychiatrist and she told me they were symptoms of my depression only. I remember thinking, “Hm. I’ve been depressed for a very very long time by now and never has it been quite this miserable.” Also, why would the symptoms conveniently start only after I started this medicine?
Regardless I was switched to something else and now that I have this handy app I bought for my pharmacy job I looked up Geodon and found that all the miserable symptoms I had that my psychiatrist seemed clueless about are actually listed as common side effects. And they’re the painful ones! Most notably extrapyramidal symptoms and somnolence, hypesthesia, and asthenia and akathisia (both of those can be a part of the extrapyramidal symptoms).
I’m mostly upset because I finally learned that there are names to put to what I experienced. All of those particular side effects I’ve listed I had on this drug, and it was truly, truly awful. I’m frustrated that the psychiatrist dismissed it so easily if they’re been listed as common. It was so difficult to describe. But thinking about it, I’ve always been so bad with words that maybe I made it seem less severe than it was. Who knows. Either way note to self: don’t take antipsychotics ever again ever.
P.S. A friend and I called it the Pokemon pill because it sounds like Geodude a little. Fun fact.